Texas, 2023

Damaging Winds in Texas, September 10, 2023

September 10, 2023 · NWS BRO · 3 events in 1 county or zone

A couple of showers and thunderstorms developed along the sea breeze the afternoon of September 10th. The southern most storm moved southwest through eastern Hidalgo County and produced sporadic straight-line wind damage near Mile 13 Road and FM493.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A couple of showers and thunderstorms developed along the sea breeze the afternoon of September 10th. The southern most storm moved southwest through eastern Hidalgo County and produced sporadic straight-line wind damage near Mile 13 Road and FM493. Damage included a metal barn blown across the road and crumpled up 20 to 30 yards into the field across the street, a large tree down, and some awning damage to The End of the Trail Sports Bar #1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 10, 1:20 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 10, 1:20 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
220 PM CDT Sun Sep 10 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Monday night)
Issued at 218 PM CDT Sun Sep 10 2023

The main weather highlight in the short term period is the continued
triple digit temperatures and heat indices across Deep South Texas
as the region remains under the influence of mid-level ridging.

The latest radar and satellite imagery reveal isolated to scattered
convection over the Gulf of Mexico, which is associated with a
southward moving weak mid-level disturbance. Most activity is
expected to remain well east of the immediate coast, but cannot rule
out isolated development during the afternoon and evening hours over
the coastal waters especially as weak ascent spreads further south
and interacts with deeper moisture. If any convection were to
develop further inland, the main threats would be brief heavy rain,
gusty winds, and lightning. Otherwise, temperatures will range from
the upper 80s along the island to around 106 degrees over the Rio
Grande Plains. Heat indices may briefly reach 111 degrees at some
locations, but will not be widespread enough to warrant a Heat
Advisory.

Another warm and humid night is expected with low temperatures in
the 70s and low 80s with light southeast winds. With no significant
changes to our weather pattern, another hot and rain-free day is
expected on Monday across the region. Heat indices will remain below
Heat Advisory criteria, ranging from around 100 to 106 degrees.

Despite the combination of critically dry fuels, hot temperatures,
and afternoon humidity ranging from 20-35 percent along and west of
I-69, winds around or below 10-12 mph will limit the rapid spread of
any fire starts this afternoon and tomorrow afternoon.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 218 PM CDT Sun Sep 10 2023

A possibility of a break in the long running hot and rain-free
conditions is possible in the long term forecast. While the start of
the long term will still see mostly rain-free conditions, convection
will start to become more isolated by Friday, mostly along the the
coast. However by Saturday the rain will be more scattered over Deep
South Texas and the Rio Grande Valley as a weak cold front stalls
out towards the north of the region. However, moving into Sunday,
rain chances will start to decrease to more isolated, thus Saturday
currently seems to be the peak chance for rain. It should be noted
that with this being still very far out there is still plenty of
time for this situation to change. As such, we will need to continue
to further monitor how the models trend to see if they can
consistently pick up on what is happening.

As for the temperatures, starting with the high temperatures, most
of the area will see 100s Tuesday through Friday, with locations
along the coast in the 90s. Saturday and Sunday high temperatures
are in the 90s for all of Deep South Texas and the Rio Grande
Valley, maybe a few places will get close to 100. Heat indices are
expected to stay below Heat Advisory criteria for the long term
forecast giving us a bit of relief from the heat. As for the low
temperatures, they will be mostly in the 70s for the duration of the
long term forecast, but there might be a few places that get into
the low 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sun Sep 10 2023

VFR will prevail through the forecast period at all TAF sites.
Winds will become easterly as the sea breeze moves inland this
afternoon around 10-12 knots, returning southeasterly overnight
with speeds generally below 8 knots. There is a low potential for
isolated convection this afternoon over the Gulf waters and along
the immediate coast, but do not expect impacts to the terminals at
this time.

&&

.MARINE...
Issued at 218 PM CDT Sun Sep 10 2023

Now through Monday night...Generally low seas and light to moderate
onshore winds are expected as weak high pressure prevails. Isolated
to scattered showers and thunderstorms may develop over the Gulf
waters through this evening. Besides the threat of cloud to water
lightning, winds and waves will be higher near any storms.

Tuesday through Next Sunday...Light to moderate onshore winds
with seas in the range of mostly 1 to 2 feet with the occasional 3
feet as high pressure remains in place in over the western Gulf
of Mexico. Isolated showers and thunderstorms are possible Friday
and through next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  98  77  96 /  10  10   0  20
HARLINGEN               76 100  72  98 /   0   0   0  10
MCALLEN                 78 102  74 101 /  10   0   0  10
RIO GRANDE CITY         77 103  72 102 /  10   0   0   0
SOUTH PADRE ISLAND      83  89  80  89 /  10  10  10  20
BAYVIEW/PORT ISABEL     78  94  74  94 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...22-Garcia
LONG TERM....64-Katz
AVIATION...22-Garcia
Hazardous weather outlook, Sep 10, 3:25 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 PM CDT Sun Sep 10 2023

TXZ248>255-351-353>355-451-454-455-112130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
425 PM CDT Sun Sep 10 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-112130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
425 PM CDT Sun Sep 10 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Brownsville radar (KBRO), 71 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
September 10, 3:55 PM CST to 4:05 PM CST
Where
Hidalgo County, 4.13 mi SE of San Carlos to 4.15 mi SE of San Carlos
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
26.242, -98.028

Pictures from social media shows a metal structure crumpled up and blown several yards into the field across the street. Timing estimated by radar.

Thunderstorm Wind, Hidalgo

When
September 10, 3:55 PM CST to 4:05 PM CST
Where
Hidalgo County, 3.5 mi SE of San Carlos
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
26.247, -98.037

Pictures from social media show awning/roof damage to The End of the Trail Sports Bar #1 along FM493.

Thunderstorm Wind, Hidalgo

When
September 10, 3:55 PM CST to 4:05 PM CST
Where
Hidalgo County, 3.62 mi SE of San Carlos
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
26.245, -98.037

Pictures from social media show a large tree down in the backyard of a house across the street from Rick & Ron's Auto Sales. Minor roof damage was noted by the owner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120826, 1120827, 1120828.